Log in to post a reply
Jul 15, 2011 12:32PM
Yes, peripheral neuropathy from the chemo can affect the face and tongue, along with the feet and hands. Anything distant from the spinal cord is included in peripheral neuropathy. Now, I had peripheral neuropathy in my feet and lower legs for years from a car accident that broke my back in three places and disabled me. My feet hurt all the time, I had trouble standing on them for any length of time, going to the grocery store and walking on concrete floors drove me to tears, and when my neurologist would poke pins in my feet and lower legs, I could not tell they were pushing the pin in there.
So, when I got really severe peripheral neuropathy from chemotherapy, things got a whole lot worse in my feet, and brand new I developed it in my hands, but so far nothing in my face. I would have freaked out if your face thing had happened to me, as I have IBC and IDC, and since one of my cancers is very agressive, I would have thought the same as you, that something must be wrong with my brain.
So, the MRI results will hopefully come up clear, and you can then ascribe it to the neuropathy you still have from your chemo. As to how long it will last, I just finished my last five-month chemo a week ago, and while my numbness and tingling is subsiding, the swelling and redness in my feet and hands are only slightly better, and I have read where some people don't necessarily improve completely from the symptoms of chemo for even months and months later.
Why your neuropathy went into your face and tongue so long after your feet and hands, I cannot say. But it strikes me as strange that it would suddenly develop a year after your cancer diagnosis and then treatments. On the other hand, only a breast oncologist can speak to this issue for you, I hope you can go back to your original team and inquire about it, make an appointment if you are still in the area. And treatments for it can vary from just a particular sort of pill like you are getting. There are other medications like pain killers, a patch, several things that can help you deal with the neuropathy pain and discomfort. By the way, the burning in your knees, that is the neuropathy, it can cause a burning sensation as well.
The way I cope with my original feet neuropathy is I have to prop up my feet most of the day, but I DO still walk whenever I can and on soft ground, like on my property or in a park or field, my feet don't fire up quite as badly. But I take pain medicines for my legs, so one of the treatments for painful feet from peripheral neuropathy is indeed pain medications, which contrary to common belief, a person can stay on the same dose for a long time without needing an increase, in my case it was years. But still, despite the care I take with my feet, they do still hurt sometimes when I have to go somewhere other than my home and property (where I walk in a soft-ground field down beside the house). And of course with the increase in symptoms from chemo, I am really stuck at home... but I am disabled and cannot work, I receive disability monies, so it's okay if I have to modify my regular activities, altho not without expected frustration from not being able to run and play like the other kids. I do not know if disability can be granted for peripheral neuropathy; I received mine from my fractured spine and the depression I experienced from it.
I hope the MRI turns out okay, let us know as soon as you can how that goes. But I would try to see your cancer team once again to discuss the situation with your face and tongue being numb and causing you some rather serious day-to-day problems that no one should have to put up with. In addition, I think your medicines should be changed around a little, perhaps pain drugs would help better than what you're on, or whatever expert you consult with decides, and yet not cause swelling and weight gain from the type of drug you have now. As for some treatment for your facial peripheral neurpathy, your neurologist really should know what he can do for you, to perhaps reduce the impact it is having on your life.
Also, I want to add one more possibilty, that your neurologist should doublecheck if there is a pinched nerve involved, perhaps in your cervical spine... especially if you can remember wrenching your shoulders or neck very recently. While it can be regular peripheral neuropathy of the face and tongue that I have already discussed, there is also a chance a nerve that services that part of your head has been compromised somehow by a mild neck problem that has caused temporary swelling or a vertebrae or disk maladjustment, and who knows, could be a they can untrap it either through surgery or even a chiropractor might can do one of this big maneuvers they do and give you instant relief. But that's only if it's a trapped nerve.
In case it is indeed a just a temporary swelling in your spinal area, then take an anti-inflammatory medicine like Aleve, put some cold packs on any upper spinal area that seems to be sensitive to the touch, try that for a few days and see if it lessens the numbness in your face and tongue. If so, could be your facial and tongue peripheral neuropathy might subside by easing the swelling in your cervical spine, but that's just a wild guess. Massage seems to help my neuropathy, and so does putting my feet over the side of the tub and letting lukewarm to coolish water run over them for a few minutes. And could be a cold pack applied to the side of your face just might lessen symptoms temporarily.
IBC, IDC, Melanoma/ 5 mos ACT chemo, mastectomy, rads to 11/2011, Arimidex 1 mo, NED 9/2012, two+yr survivor 5/2013
2/14/2011, IDC, 5cm, Grade 3, 2/11 nodes, ER+